Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Had fever. Red or black patches in stool. On cefexime. Why is there abdominal pain? Why is fever persistent?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11704 Questions
My daughter, XXXXXXX four years of age, had fever for a week in the first week of March, 2012.
she was under homeopathic treatment and when things didn't improve she was given cefixime suspension - 50 mg. she responded to it.
Again, on 7th April, she started with low grade fever which after two days started becoming high.
Every time her fever crossed 102 F we administered her metacin (Acetaminophen oral suspension) and her fever would subside again in half an hour and would rise again in six hours.
As the days passed her fever would rise again every four hours.
From yesterday, the rise in fever has reduced to thrice in a day. The temperature rises beyond 103 F. (Once 105 F at 3 : 00 am)
She doesn't take much fluid and hence since two days we are administering her a pint of saline daily.
After starting the saline, she has stopped complaining of abdomen pain.
Urine & Blood analysis & culture show no indications of infection.
From the beginning, she complained of abdomen pain but not specific.
A week back, she had passed stool and we found red & XXXXXXX coloured patches among the normal coloured stood. The next stool was of normal colour.
Again yesterday, there was a lump of black colour stool among the normal coloured stool.
Antiobiotics taken by her are : Cefixime, today we have started 1 ml of Amikacin Sulphate Injection.
From today, she has started eating and showing signs of appetite but refuses to take coconut water or fruit juices. She drinks only plain water around (500 ml a day).
tonight with the drips on she ate quite well and drank at least 400 ml of water.
Today she didn't complain of abdominal pain.
i intend to get ultrasound investigation done tomorrow and take a second opinion from some other doctor.

Please guide me.
Posted Tue, 22 May 2012 in Abdominal Pain
Answered by Dr. Rakhi Tayal 6 hours later
Thanks for posting your query.
Passing black colored stool along with pain in the abdomen is suggestive of a bleeding in the upper GI tract. The blood could be caused by several different conditions, including a bleeding ulcer, gastritis and esophageal varices. Inflammatory bowel disease is an important cause of black stools and constipation and hence should be evaluated.

You need to get it evaluated from a gastroenterologist. He may do investigations like colonoscopy , upper GI endoscopy, stool culture , and barium studies .
Prolonged fever for more than 3 weeks without a specefic usual cause is termed as pyrexia of unknown origin (PUO).
The exact cause can only be established after extensive diagnostic evaluation by her doctors, which in her case is most probably an infection .
In such cases, cultures of blood, urine and stool are helpful in diagnosis. Ultrasound scan of abdomen will also be helpful.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor